Tornado, Carteret
- When
- July 2, 9:55 AM EST
- Where
- Carteret County, 5 mi W of Newport
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.783, -76.933
Public report of brief tornado touch down in open field.
8 tornado, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 2, 9:52 AM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1052 AM EDT WED JUL 02 2003 WILL UPDATE ZFP TO ADJUST TEMPS DOWN THIS AFTN. ACTIVE LINE OF CELLS ON WARM FRONT BOUNDARY JUST S OF MHX AT 1440Z WITH SOME MESOS INDICATED IN AREA OF HIGH HELICITY. THIS BOUNDARY WILL CONTINUE TO TRACK N DURING AFTN WHILE NE-SW LINE NEAR I-95 WILL MOVE E AND BE OVER AREA MOST OF AFTN. CURRENT FCST IN GOOD SHAPE EXCEPT WILL LOW MAX TEMPS INLAND WHERE PCPN WILL KEEP HIGHS IN 70S. COAST COULD STILL SEE L80S WITH WARM/DRY SLOT. CWF: WINDS GRADUALLY COMING AROUND TO S-SW AS BOUNDARY WORKS N AND FCST ON TRACK. WILL POST SCA FOR SOUNDS AND NRN WATERS AS WITH-IN 12 HOUR WINDOW. .MHX...SCA CSTL WTRS AND SOUNDS. JBM
NCZ029-044>047-079>081-090>095-098-103-104-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY PRODUCE SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RAP
NCZ029-044>047-079>081-090>095-098-103-104-021600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 500 AM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE TODAY... THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS COULD BE SEVERE...WITH ISOLATED TORNADOES AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE STRONGER STORMS. RESIDENTS SHOULD PAY CLOSE ATTENTION TO CHANGING WEATHER CONDITIONS AND SEEK SAFE SHELTER AS SOON AS THREATENING WEATHER APPROACHES. MARINERS SHOULD ALSO MONITOR THE LATEST WEATHER CONDITIONS. SMALL CRAFT ARE URGED TO REMAIN CLOSE TO SAFE HARBOR TODAY. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY RAIN...WITH A QUICK 1 TO 2 INCHES POSSIBLE IN A FEW SPOTS. THIS MAY PRODUCE SOME MINOR FLOODING OF POOR DRAINAGE AREAS. RESIDENTS IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION IF HEAVY RAIN DEVELOPS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES. RAP
The Morehead City radar (KMHX), 5 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
8 tornado, 3 flash flood. Local standard time, as filed.
Public report of brief tornado touch down in open field.
Atlantic Beach Police reported power lines down and minor damage to a mobile home.
Onslow County Emergency Management reported tornado damage to ten homes in the Angola area near the intersection of Highway 53 and Gurganus Road in southwest Onslow county.
Public report of brief tornado touchdown in an open field.
Onslow county 911 center reported flooding along Highway 24 with water up to the bottom of cars.
Craven county 911 center reported tornado damage to a house, small out building, and tree damage.
Media reported a brief tornado touch down on Highway 258.
Media reported brief tornado touch down along Highway 58.
Pitt county 911 center reported brief tornado touch down which caused roof and tree damage.
Skywarn spotter reported flooding along Blackjack and Simpson Roads.
Lenoir County Emergency Management reported Highway 70 closed east of Lagrange. Major flooding of secondary roads across the northern part of the county was also reported with numerous roads washed out and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370507, 5370508, 5370509, 5370510, 5370586, 5370587, 5370588, 5370589, 5370590, 5370591, 5370592.